instructions
Pin Me

Remedies for Stomach Problems That Occur After Chemotherapy

written by: Vikas Vij • edited by: Diana Cooper • updated: 1/11/2011

Patients may experience abdominal pain, cramps or gastric trouble after chemotherapy. Remedies for stomach problems after chemotherapy can help to reduce the symptoms. If basic home remedies do not provide relief, the patient should see a doctor immediately.

  • slide 1 of 6

    Treatment for Stomach Ailments After Chemotherapy

    Chemotherapy treatment can have various side effects depending on the types of medications used. One of the common side effects is that the patient may suffer from stomach troubles such as abdominal pain, abdominal cramps and flatulence. These problems can cause serious discomfort to the patient unless they are treated properly. A number of remedies for stomach problems after chemotherapy can be used to provide relief from the symptoms. Most of the remedies are basic home treatments and many of these have proven effectiveness.

  • slide 2 of 6

    Managing Abdominal Pain and Cramps

    The patient should discuss with the physician regarding the exact problem of pain or cramps, so that he may prescribe the correct treatment. The physician may ask certain basic questions relating to the pain, which the patient should try to answer accurately. If the patient wants to try home remedies, he should lie down for some time to relieve the symptoms. It is also a good idea to drink plenty of fluids, unless the doctor has advised against it. Aspirin and NSAIDs should be avoided unless prescribed by the physician. Smoking and drinking should be avoided as both may be potential irritants for the cramps.

  • slide 3 of 6

    Avoiding Certain Foods During Abdominal Pain

    It may be a good idea to avoid oily, deep fried or greasy foods and snacks. Very hot, peppery and spicy foods should also be avoided. Foods that are high in sugar content such heavy desserts may also be consumed in lesser quantity than usual. Large portions during a single meal may be avoided. The patient may also try to avoid any strong smelling foods and snacks. Food must be chewed slowly and thoroughly, and not eaten rapidly. It may also be a good idea not to lie down immediately after having a meal. Dry fruits, nuts and seeds may also cause trouble, so these should be avoided. Caffeine based beverages should be consumed in minimal quantity or avoided completely.

  • slide 4 of 6

    Drugs That May Help During Stomach Problems

    In addition to basic home remedies for stomach problems after chemotherapy, the patient may look at the option of certain over-the-counter drugs to relieve the symptoms. However, a better idea is to discuss with the physician before taking any such medications. Some of the common drugs for stomach ailments in such condition include Pepto-Bismol, Mylanta, Maalox and TUMS. For patients who are allergic to lactose may opt for Lactaid.

  • slide 5 of 6

    When to Seek Medical Help

    In case of severe abdominal cramps that may develop all of a sudden, it is important to seek emergency medical help. Serious symptoms that require immediate medical attention include sudden swelling of the abdomen, a feeling of nausea, weakness, dizziness or fainting, profuse sweating, fever, vomiting blood, or a very hard abdomen. There are other symptoms which may not require immediate medical care, but if the symptoms persist for more than 24 hours, the patient should contact a doctor. These symptoms include persistent abdominal pain that does not get relieved with home remedies, nausea, vomiting a few times during the 24-hour period, diarrhea, or blood in stools.